Advertisement

Computational Optimization and Applications

, Volume 16, Issue 2, pp 173–205 | Cite as

A Theoretical and Numerical Comparison of Some Semismooth Algorithms for Complementarity Problems

  • Tecla De Luca
  • Francisco Facchinei
  • Christian Kanzow
Article

Abstract

In this paper we introduce a general line search scheme which easily allows us to define and analyze known and new semismooth algorithms for the solution of nonlinear complementarity problems. We enucleate the basic assumptions that a search direction to be used in the general scheme has to enjoy in order to guarantee global convergence, local superlinear/quadratic convergence or finite convergence. We examine in detail several different semismooth algorithms and compare their theoretical features and their practical behavior on a set of large-scale problems.

nonlinear complementarity problem semismoothness Newton's method projected gradient method large-scale problem 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    D.P. Bertsekas, Nonlinear Programming, Athena Scientific: Belmont, MA, 1995.Google Scholar
  2. 2.
    B. Chen, X. Chen, and C. Kanzow, “A penalized Fischer-Burmeister function: Theoretical investigation and numerical results,” Preprint 126, Institute of Applied Mathematics, University of Hamburg, Hamburg, Germany, September 1997. (Revised May 1998).Google Scholar
  3. 3.
    B. Chen and P.T. Harker, “A noninterior continuation method for quadratic and linear programming,” SIAM Journal on Optimization, vol. 3, pp. 503–515, 1993.Google Scholar
  4. 4.
    F.H. Clarke, Optimization and Nonsmooth Analysis, John Wiley & Sons: New York, 1983. (Reprinted by SIAM, Philadelphia, PA, 1990.)Google Scholar
  5. 5.
    R.W. Cottle, J.-S. Pang, and R.E. Stone, The Linear Complementarity Problem, Academic Press: Boston, 1992.Google Scholar
  6. 6.
    T. De Luca, F. Facchinei, and C. Kanzow, “A semismooth equation approach to the solution of nonlinear complementarity problems,” Mathematical Programming, vol. 75, pp. 407–439, 1996.Google Scholar
  7. 7.
    J.E. Dennis, Jr. and R.B. Schnabel, Numerical Methods for Unconstrained Optimization and Nonlinear Equations, Prentice Hall: Englewood Cliffs, NJ, 1983. (Reprinted by SIAM, Philadelphia, PA, 1996).Google Scholar
  8. 8.
    S.P. Dirkse and M.C. Ferris, “Crash techniques for large-scale complementairty problems,” in Complementarity and Variational Problems: State of the Art, M.C. Ferris and J.-S. Pang (Eds.), SIAM: Philadelphia, PA, 1997, pp. 40–53.Google Scholar
  9. 9.
    F. Facchinei, A. Fischer, and C. Kanzow, “Inexact Newton methods for semismooth equations with applications to variational inequality problems,” in Nonlinear Optimization and Applications, G. Di Pillo and F. Giannessi (Eds.), Plenum Press: New York, NY, 1996, pp. 125–139.Google Scholar
  10. 10.
    F. Facchinei and C. Kanzow, “A nonsmooth inexact Newton method for the solution of large-scale nonlinear complementarity problems,” Mathematical Programming, vol. 76, pp. 493–512, 1997.Google Scholar
  11. 11.
    F. Facchinei and J. Soares, “A new merit function for nonlinear complementarity problems and a related algorithm,” SIAM Journal on Optimization, vol. 7, pp. 225–247, 1997.Google Scholar
  12. 12.
    M.C. Ferris and J.-S. Pang, “Engineering and economic applications of complementarity problems,” SIAM Review, vol. 39, pp. 669–713, 1997.Google Scholar
  13. 13.
    A. Fischer, “A special Newton-type optimization method,” Optimization, vol. 24, pp. 269–284, 1992.Google Scholar
  14. 14.
    A. Fischer, “Solution of monotone complementarity problems with locally Lipschitzian functions,” Mathematical Programming, vol. 76, pp. 513–532, 1997.Google Scholar
  15. 15.
    A. Fischer and C. Kanzow: “On finite termination of an iterative method for linear complementarity problems,” Mathematical Programming, vol. 74, pp. 279–292, 1996.Google Scholar
  16. 16.
    C. Geiger and C. Kanzow, “On the resolution of monotone complementarity problems,” Computational Optimization and Applications, vol. 5, pp. 155–173, 1996.Google Scholar
  17. 17.
    M.A. Gomes-Ruggiero, J.M. Martínez, and S.A. Santos, “Solving nonsmooth equations by means of quasi-Newton methods with globalization,” in Recent Advances in Nonsmooth Optimization, D.-Z. Du, L. Qi, and R. Womersley (Eds.), World Scientific Publisher: Singapore, 1995, pp. 121–140.Google Scholar
  18. 18.
    P.T. Harker and J.-S. Pang, “Finite-dimensional variational inequality and nonlinear complementarity problems: A survey of theory, algorithms and applications,” Mathematical Programming, vol. 48, pp. 161–220, 1990.Google Scholar
  19. 19.
    H. Jiang and L. Qi, “A new nonsmooth equations approach to nonlinear complementarity problems,” SIAM Journal on Control and Optimization, vol. 35, pp. 178–193, 1997.Google Scholar
  20. 20.
    C. Kanzow, “Semismooth Newton-type methods for the solution of nonlinear complementarity problems,” Habilitation Thesis, Institute of Applied Mathematics, University of Hamburg, Hamburg, Germany, April 1997.Google Scholar
  21. 21.
    C. Kanzow and M. Fukushima, “Solving box constrained variational inequality problems by using the natural residual with D-gap function globalization,” Operations Research Letters, vol. 23, pp. 45–51, 1998.Google Scholar
  22. 22.
    C. Kanzow and H. Kleinmichel, “A new class of semismooth Newton-type methods for nonlinear complementarity problems,” Computational Optimization and Applications, vol. 11, pp. 227–251, 1998.Google Scholar
  23. 23.
    C. Kanzow, N. Yamashita, and M. Fukushima, “New NCP-functions and their properties,” Journal of Optimization Theory and Applications, vol. 94, pp. 115–135, 1997.Google Scholar
  24. 24.
    L. Lukšan, “Inexact trust region method for large sparse systems of nonlinear equations,” Journal of Optimization Theory and Applications, vol. 81, pp. 569–590, 1994.Google Scholar
  25. 25.
    Z.-Q. Luo and P. Tseng, “A new class of merit functions for the nonlinear complementarity problem,” in Complementarity and Variational Problems: State of the Art, M.C. Ferris and J.-S. Pang (Eds.), SIAM: Philadelphia, PA, 1997, pp. 204–225.Google Scholar
  26. 26.
    O.L. Mangasarian, “Equivalence of the complementarity problem to a system of nonlinear equations”, SIAM Journal on Applied Mathematics, vol. 31, pp. 89–92, 1976.Google Scholar
  27. 27.
    J.M. Martínez and L. Qi, “Inexact Newton methods for solving nonsmooth equations,” Journal of Computational and Applied Mathematics, vol. 60, pp. 127–145, 1995.Google Scholar
  28. 28.
    R. Mifflin, “Semismooth and semiconvex functions in constrained optimization,” SIAM Journal on Control and Optimization, vol. 15, pp. 957–972, 1977.Google Scholar
  29. 29.
    J.J. Moré and W.C. Rheinboldt, “On P-and S-functions and related classes of n-dimensional nonlinear mappings,” Linear Algebra and its Applications, vol. 6, pp. 45–68, 1973.Google Scholar
  30. 30.
    J.-S. Pang, “Newton's method for B-differentiable equations,” Mathematics of Operations Research, vol. 15, pp. 311–341, 1990.Google Scholar
  31. 31.
    J.-S. Pang, “A B-differentiable equation-based, globally and locally quadratically convergent algorithm for nonlinear programs, complementarity and variational inequality problems,” Mathematical Programming, vol. 51, pp. 101–131, 1991.Google Scholar
  32. 32.
    J.-S. Pang and L. Qi, “Nonsmooth equations: Motivation and algorithms,” SIAM Journal on Optimization, vol. 3, pp. 443–465, 1993.Google Scholar
  33. 33.
    L. Qi, “Convergence analysis of some algorithms for solving nonsmooth equations,” Mathematics of Operations Research, vol. 18, pp. 227–244, 1993.Google Scholar
  34. 34.
    L. Qi and J. Sun, “A nonsmooth version of Newton's method,” Mathematical Programming, vol. 58, pp. 353–368, 1993.Google Scholar
  35. 35.
    D. Ralph, Private communications, March 1998.Google Scholar
  36. 36.
    D. Sun and L. Qi, “On NCP-functions,” Computational Optimization and Applications, vol. 13, pp. 201–220, 1999.Google Scholar
  37. 37.
    P. Tseng, “Growth behavior of a class of merit functions for the nonlinear complementarity problem,” Journal of Optimization Theory and Applications, vol. 89, pp. 69–94, 1996.Google Scholar

Copyright information

© Kluwer Academic Publishers 2000

Authors and Affiliations

  • Tecla De Luca
    • 1
  • Francisco Facchinei
    • 2
  • Christian Kanzow
    • 3
  1. 1.Fondazione Ugo BordoniRomaItaly
  2. 2.Dipartimento di Informatica e SistemisticaUniversità di Roma “La Sapienza”RomaItaly
  3. 3.Institute of Applied MathematicsUniversity of HamburgGermany

Personalised recommendations